Support our mission

ARLINGTON, Va. — Federal drug safety officials have imposed the government’s most urgent warning on Cipro and other antibiotics in its class, saying the drugs could cause tendon ruptures.

The Food and Drug Administration announced Tuesday that manufacturers of fluoroquinolone drugs must add "black box" warning to their products, which include Cipro, Levaquin, Floxin and other medications.

Patients should immediately stop taking the medications if they develop any tendon pain, swelling or inflammation, according to the FDA.

Officials issued warnings after receiving reports from hundreds of patients suffering from injuries ranging from swollen to ruptured tendons after taking a fluoroquinolone drug.

Scientists don’t understand why the injuries are happening, but there is evidence that the side effect could be triggered by even a single dose of such a medication, according to the FDA. Patients most at risk for the side effect are people over the age of 60, transplant recipients and people who take steroid medications, according to FDA studies.

Fluoroquinolone drugs like Cipro are known as "broad-spectrum" antibiotics, meaning that they are used to treat a wide variety of infections.

The two most widely prescribed drugs in this class are Bayer Pharmaceuticals’ Cipro, one of the antibiotics physicians most frequently use to treat urinary tract infections; and Ortho-McNeil’s Levaquin, used to treat respiratory infections.

Cipro is also one of a handful of drugs with FDA approval to treat the inhaled version of anthrax, which meant that the drug became a household name during the anthrax scare in fall 2001, following the Sept. 11 attacks.

In fact, Cipro became so closely linked with anthrax treatment that many U.S. physicians reported healthy patients begging for Cipro prescriptions to hoard — a practice widely discouraged by the FDA.

In the Defense Department’s health care system, military doctors prescribe Cipro for the same reasons civilian doctors use the antibiotic, according to Cynthia Smith, a spokeswoman for Dr. Ward Casscells, assistant secretary of defense for health affairs.

For example, Cipro is often used to treat the infectious diarrhea — often known as the "Bagram Bug" and "Saddam’s Revenge" — acquired by some servicemembers who deploy to Afghanistan and Iraq.

DOD health officials are aware of the new FDA warning, Smith said, and encourage military patients to go to their health providers with questions, whether or not they are taking Cipro.

"We care about the safety of our beneficiaries," Smith told Stars and Stripes on Wednesday. "Anyone with concerns about their medications should contact their primary care manager."


Stripes in 7



around the web


Sign Up for Daily Headlines

Sign-up to receive a daily email of today’s top military news stories from Stars and Stripes and top news outlets from around the world.

Sign up